Alert archive / Kansas / Severe Thunderstorm Warnings in 2015
Severe Thunderstorm Warning 29, NWS Goodland, KS
NWS Goodland, KS issued this severe thunderstorm warning at Apr 18, 2015, 1:57 PM MDT for Sherman County, Kansas. It was in force for 48 min. 3 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Apr 18, 2015, 1:57 PM MDT (19:57 UTC)
- Expired
- Apr 18, 2015, 2:45 PM MDT
- In force
- 48 min
- Issued by
- NWS Goodland, KS
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
County Sherman County, KS
The radar
The Goodland radar (KGLD), 2 km from the middle of the area, began a volume at 20:00 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Apr 18, 2:09 PM MDT | HAIL 1 | 1 W Edson, KS | |
| Apr 18, 2:48 PM MDT | HAIL 0.25 | 4 Se Goodland, KS | |
| Apr 18, 2:55 PM MDT | HAIL 0.25 | 1 Ne Goodland, KS |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 12 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Denver, CO (KDEN), launched 12:00Z, 8.0 hours before the alert went out and 144 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 33 J/kg
- Mixed-layer CIN
- -26 J/kg
- Mixed-layer LCL
- 692 m above ground
- 0-6 km bulk shear
- 15 kt
- 0-1 km storm-relative helicity
- 44 m²/s²
- 0-3 km storm-relative helicity
- 75 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
378
WUUS53 KGLD 181957
SVRGLD
KSC181-182045-
/O.NEW.KGLD.SV.W.0029.150418T1957Z-150418T2045Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GOODLAND KS
157 PM MDT SAT APR 18 2015
THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
SHERMAN COUNTY IN NORTHWESTERN KANSAS...
* UNTIL 245 PM MDT
* AT 156 PM MDT...A SEVERE THUNDERSTORM WAS LOCATED 5 MILES
SOUTHEAST OF EDSON... MOVING NORTHWEST AT 35 MPH.
HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE
TO ROOFS...SIDING AND TREES.
* LOCATIONS IMPACTED INCLUDE...
GOODLAND AND EDSON.
THIS INCLUDES INTERSTATE 70 IN KANSAS BETWEEN MILE MARKERS 14 AND 35.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 3953 10205 3957 10205 3957 10148 3936 10139
3919 10139 3913 10149 3913 10153
TIME...MOT...LOC 1956Z 142DEG 31KT 3928 10155
HAIL...1.00IN
WIND...60MPH
$$
0242 follow-up statements
611
WWUS53 KGLD 182015
SVSGLD
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
215 PM MDT SAT APR 18 2015
KSC181-182045-
/O.CON.KGLD.SV.W.0029.000000T0000Z-150418T2045Z/
SHERMAN KS-
215 PM MDT SAT APR 18 2015
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 245 PM MDT
FOR SHERMAN COUNTY...
AT 214 PM MDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR EDSON...MOVING
NORTHWEST AT 25 MPH.
HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL.
SOURCE...TRAINED WEATHER SPOTTERS.
IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO
ROOFS...SIDING AND TREES.
LOCATIONS IMPACTED INCLUDE...
GOODLAND AND EDSON.
THIS INCLUDES INTERSTATE 70 IN KANSAS BETWEEN MILE MARKERS 14 AND 35.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
A TORNADO WATCH REMAINS IN EFFECT UNTIL 800 PM MDT FOR EAST CENTRAL
COLORADO AND NORTHWESTERN KANSAS.
LAT...LON 3953 10205 3957 10205 3957 10148 3936 10139
3919 10139 3913 10149 3913 10153
TIME...MOT...LOC 2014Z 148DEG 20KT 3935 10161
HAIL...1.00IN
WIND...60MPH
$$
024050
WWUS53 KGLD 182037
SVSGLD
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
237 PM MDT SAT APR 18 2015
KSC181-182045-
/O.CON.KGLD.SV.W.0029.000000T0000Z-150418T2045Z/
SHERMAN KS-
237 PM MDT SAT APR 18 2015
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 245 PM MDT
FOR SHERMAN COUNTY...
AT 237 PM MDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR GOODLAND...
MOVING NORTHWEST AT 20 MPH.
HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO
ROOFS...SIDING AND TREES.
LOCATIONS IMPACTED INCLUDE...
GOODLAND AND EDSON.
THIS INCLUDES INTERSTATE 70 IN KANSAS BETWEEN MILE MARKERS 14 AND 35.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
A TORNADO WATCH REMAINS IN EFFECT UNTIL 800 PM MDT FOR EAST CENTRAL
COLORADO AND NORTHWESTERN KANSAS.
LAT...LON 3953 10205 3957 10205 3957 10148 3936 10139
3919 10139 3913 10149 3913 10153
TIME...MOT...LOC 2037Z 136DEG 16KT 3933 10164
HAIL...1.00IN
WIND...60MPH
$$
024What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 18, 12:49 PM MDT, 1 hour 8 minutes earlier.
Area forecast discussion, Apr 18, 12:49 PM MDT, 1 hour 8 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GOODLAND KS 1249 PM MDT SAT APR 18 2015 .SHORT TERM...(THIS EVENING THROUGH SUNDAY) ISSUED AT 1221 PM MDT SAT APR 18 2015 UPPER LOW WILL MOVE OUT OF NORTHEAST COLORADO AND ACROSS THE FORECAST AREA TONIGHT. DEEP LAYER SHEAR REMAINS VERY GOOD AHEAD OF THE LOW AND WITH SOME PARTIAL CLEARING EVEN MODEST INSTABILITY WILL BE SUFFICIENT FOR THUNDERSTORM INITIATION IN THE MOIST ENVIRONMENT. SURFACE DEW POINTS ARE FAIRLY UNIFORM ACROSS THE AREA SO HARD TO FIND A DRY LINE FEATURE TO FOCUS ON...SO THINK STORMS WILL BE SCATTERED ABOUT FAIRLY UNIFORMLY AT FIRST. IF SUPERCELLS DEVELOP EASTERLY SURFACE COMPONENT TO THE WIND FIELD WILL ENHANCE TORNADO THREAT IN THE STRONGLY SHEARED ENVIRONMENT. SIMILAR TO THE LAST FEW DAYS...STORMS WILL LIFT NORTHEAST THROUGH THE EVENING HOURS AS THEY MERGE...BUT WITH UPPER LOW MOVING THROUGH EXPECT EXTENSIVE WRAPAROUND PRECIPITATION SHIELD WITH TO DEVELOP AFTER MIDNIGHT AND CONTINUE THROUGH SUNDAY MORNING. MUCAPE DOES NOT GO TO ZERO SO LEFT A MENTION OF ISOLATED THUNDER THROUGH SUNDAY ALTHOUGH SEVERE THREAT WILL BE DONE BY 06Z TONIGHT. NORTHERLY WINDS ON THE BACK SIDE OVERNIGHT AND SUNDAY MORNING WILL BE STRONG...WITH MOS GUIDANCE SUGGESTING GUSTS TO NEAR 50 MPH. DONT THINK WARNING CRITERIA WILL BE REACHED BUT WILL HAVE TO MONITOR. WINDS WILL GRADUALLY SUBSIDE THROUGH SUNDAY AFTERNOON. LOWERED MAX TEMPERATURES ON SUNDAY CONSIDERABLY WITH SLOWER DEPARTURE OF PRECIPITATION AND LINGERING CLOUD COVER. .LONG TERM...(TUESDAY THROUGH FRIDAY) ISSUED AT 225 AM MDT SAT APR 18 2015 THE LONG TERM FORECAST PERIOD STARTS WITH AN UPPER LEVEL RIDGE BUILDING INTO THE HIGH PLAINS REGION WITH MILD TEMPERATURES IN THE MID 60S TO LOWER 70S AND MOSTLY DRY CONDITIONS. THE GFS AND CANADIAN MODELS INDICATE WEAK MID LEVEL SHORTWAVE TROUGHS THAT WILL MOVE THROUGH THE TRI STATE AREA...WHICH COULD SPARK SOME AFTERNOON SHOWERS AND THUNDERSTORMS THROUGH THE EXTENDED FORECAST PERIOD. HOWEVER...THE BEST CHANCES FOR PRECIPITATION TO RETURN TO THE AREA IS WHEN ANOTHER LARGE UPPER LEVEL DISTURBANCE APPROACHES THE CENTRAL PLAINS FROM THE WEST THURSDAY AND FRIDAY WITH INCREASING JET LIFT. SURFACE BASED CAPE BETWEEN 1000 AND 1500 J/KG ARE PRESENT THROUGH THE VERTICAL PROFILE THURSDAY AFTERNOON AND EVENING AHEAD OF A SURFACE COLD FRONT...WHICH WILL LIKELY BRING ANOTHER ROUND OF STRONGER THUNDERSTORMS TO THE TRI STATE AREA. UPPER LEVEL ENERGY DIMINISHES ON FRIDAY ONCE THE COLD FRONT PUSHES THROUGH THE CENTRAL PLAINS...HOWEVER ISOLATED THUNDERSTORMS ARE STILL POSSIBLE FRIDAY AFTERNOON AN INTO THE OVERNIGHT HOURS. && .AVIATION...(FOR THE 12Z TAFS THROUGH 12Z SUNDAY MORNING) ISSUED AT 531 AM MDT SAT APR 18 2015 VFR CEILINGS WILL CONTINUE THROUGH MID AFTERNOON AFTER WHICH SCATTERED THUNDERSTORM DEVELOPMENT IS EXPECTED. SOME STORMS MAY BE SEVERE THROUGH TONIGHT WITH LARGE HAIL AND DAMAGING WINDS. OVERNIGHT...LIGHT RAIN WILL CONTINUE WITH LOW CEILINGS AND AREAS OF FOG POSSIBLE. A COLD FRONT WILL MOVE THROUGH BOTH KGLD AND KMCK WITH A WIND SHIFT TO THE NORTH AND GUSTS TO 40KTS AROUND SUNRISE. && .GLD WATCHES/WARNINGS/ADVISORIES... KS...NONE. CO...NONE. NE...NONE. && SHORT TERM...024 LONG TERM...MK AVIATION...024
Hazardous weather outlook, Apr 18, 10:31 AM MDT, 3 hours 26 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GOODLAND KS 1031 AM MDT SAT APR 18 2015 COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-191645- YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-NORTON- SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-GREELEY-WICHITA- DUNDY-HITCHCOCK-RED WILLOW- 1031 AM MDT SAT APR 18 2015 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL COLORADO... EXTREME SOUTHWEST NEBRASKA AND NORTHWEST KANSAS. .DAY ONE...THIS AFTERNOON AND TONIGHT... THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS FOR THE ENTIRE REGION. LARGE HAIL AND DAMAGING WINDS WILL BE THE MAIN THREATS...HOWEVER AN ISOLATED TORNADO CANNOT BE RULED OUT. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED.
The office that day
Everything else NWS Goodland, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 17, 6:02 PM MDT | Tornado Warning | GLD | Sherman | 28 min |
| Apr 17, 6:03 PM MDT | Severe Thunderstorm Warning | GLD | Wallace | 15 min |
| Apr 17, 6:05 PM MDT | Severe Thunderstorm Warning | GLD | Thomas | 25 min |
| Apr 17, 6:08 PM MDT | Severe Thunderstorm Warning | GLD | Logan, Wallace | 23 min |
| Apr 17, 6:10 PM MDT | Severe Thunderstorm Warning | GLD | Logan, Wichita | 35 min |
| Apr 17, 6:23 PM MDT | Severe Thunderstorm Warning | GLD | Thomas | 37 min |
| Apr 17, 6:30 PM MDT | Special Weather Statement | GLD | Sherman, Wallace | 30 min |
| Apr 17, 6:38 PM MDT | Special Weather Statement | GLD | Rawlins | 52 min |
| Apr 17, 6:43 PM MDT | Severe Thunderstorm Warning | GLD | Cheyenne, Rawlins, Sherman, Thomas | 24 min |
| Apr 17, 6:45 PM MDT | Severe Thunderstorm Warning | GLD | Logan, Wallace | 36 min |
| Apr 17, 7:02 PM MDT | Severe Thunderstorm Warning | GLD | Thomas | 14 min |
| Apr 17, 7:03 PM MDT | Special Weather Statement | GLD | Thomas | 27 min |
| Apr 17, 7:09 PM MDT | Special Weather Statement | GLD | Cheyenne | 36 min |
| Apr 17, 7:19 PM MDT | Special Weather Statement | GLD | Thomas | 26 min |
| Apr 17, 7:29 PM MDT | Special Weather Statement | GLD | Logan | 16 min |
| Apr 17, 7:34 PM MDT | Special Weather Statement | GLD | Sherman | 26 min |
| Apr 17, 8:07 PM MDT | Special Weather Statement | GLD | Sherman, Thomas | 38 min |
| Apr 17, 8:55 PM MDT | Special Weather Statement | GLD | Sherman, Thomas | 35 min |
| Apr 17, 9:43 PM MDT | Special Weather Statement | GLD | Logan | 32 min |
| Apr 17, 10:09 PM MDT | Special Weather Statement | GLD | Thomas | 36 min |
| Apr 18, 4:51 AM MDT | Dense Fog Advisory | GLD | Cheyenne, Decatur, Gove, Greeley, Logan, Rawlins and 5 more | 4 hr |
| Apr 18, 2:44 PM MDT | Severe Thunderstorm Warning | GLD | Sherman | 31 min |
| Apr 18, 3:18 PM MDT | Special Weather Statement | GLD | Cheyenne | 27 min |
| Apr 18, 3:43 PM MDT | Special Weather Statement | GLD | Cheyenne | 47 min |
| Apr 18, 4:00 PM MDT | Special Weather Statement | GLD | Sherman | 15 min |
| Apr 18, 4:12 PM MDT | Special Weather Statement | GLD | Graham | 18 min |
| Apr 18, 4:40 PM MDT | Severe Thunderstorm Warning | GLD | Graham | 35 min |
| Apr 18, 4:42 PM MDT | Special Weather Statement | GLD | Norton | 18 min |
| Apr 18, 5:01 PM MDT | Severe Thunderstorm Warning | GLD | Norton | 29 min |
| Apr 18, 5:03 PM MDT | Severe Thunderstorm Warning | GLD | Graham, Norton | 42 min |
| Apr 18, 5:26 PM MDT | Severe Thunderstorm Warning | GLD | Norton | 29 min |
| Apr 18, 5:58 PM MDT | Special Weather Statement | GLD | Decatur | 17 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2015Every severe thunderstorm warning in 2015
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.